Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 40, NWS Tucson, AZ

July 12, 2015Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 12, 2015, 2:01 PM MST for Cochise County, Graham County, Arizona. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2015, 2:01 PM MST (21:01 UTC)
Expired
Jul 12, 2015, 2:30 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:11 PM MSTTSTM WND DMG9 Nw Willcox, AZCOMMERCIAL PRODUCE BARN DESTROYED. PIECES FOUND 3 FIELDS AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS55 KTWC 122101
SVRTWC
AZC003-009-122130-
/O.NEW.KTWC.SV.W.0040.150712T2101Z-150712T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST SUN JUL 12 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 230 PM MST

* AT 201 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BONITA...AND
  MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLCOX...BONITA AND FORT GRANT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3227 10983 3226 11002 3265 11022 3267 10982
TIME...MOT...LOC 2101Z 168DEG 33KT 3250 11002 

$$
1 follow-up statement
067 
WWUS55 KTWC 122110
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUL 12 2015

AZC003-009-122130-
/O.CON.KTWC.SV.W.0040.000000T0000Z-150712T2130Z/
COCHISE AZ-GRAHAM AZ-
210 PM MST SUN JUL 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTH CENTRAL COCHISE AND SOUTHWESTERN GRAHAM COUNTIES...

AT 210 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF BONITA...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BONITA AND FORT GRANT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3235 10984 3232 11000 3265 11022 3267 10982
TIME...MOT...LOC 2110Z 207DEG 18KT 3249 10998 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:20 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 12, 9:20 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SUN JUL 12 2015

.SYNOPSIS...EXPECT DAILY ROUNDS OF SCATTERED SHOWERS AND
THUNDERSTORMS THIS WEEK. HIGH TEMPERATURES WILL BE NEAR SEASONAL
NORMAL THROUGH THURSDAY FOLLOWED BY MINOR COOLING NEXT WEEKEND.

&&

.DISCUSSION...FROM SOUTHWESTERLY FLOW YESTERDAY TO SOUTHERLY TODAY
AS EXPECTED. MAJOR FEATURES UPSTREAM AND DOWNSTREAM HAVE FOCUSED A
STRONG SOUTHERLY FLOW INTO SOUTHEAST ARIZONA WITH QUITE A LONG FETCH
EVIDENT ON WATER VAPOR AND CIRA LAYERED PRECIPITABLE WATER IMAGERY.
PRECIPITABLE WATER VALUES AGAIN A HEALTHY 1.2 TO 1.5 INCHES ACROSS
SOUTHEAST ARIZONA WITH HIGHER VALUES UPSTREAM IN SONORA. SOLID
DYNAMICS AND SHEAR...PLENTY OF MOISTURE...SOLAR INSOLATION...AND A
MUCH MORE FAVORABLE SOUTHERLY FLOW WILL ADD UP TO BETTER
THUNDERSTORM COVERAGE FOR MOST OF OUR AREA TODAY. COULD WE FINALLY
GET AN AFTERNOON WITH ALL OR MOST OF TUCSON METRO IMPACTED? STORM
MOVEMENT WILL PROBABLY SLOW A BIT MORE OVER THE NEXT FEW HOURS WITH
HEAVY RAIN AND WET MICROBURST ACTIVITY A CONCERN...ISOLATED SEVERE.

MINOR FIRST PERIOD FORECAST UPDATES BLENDING IN LATER MODEL DATA
WITH AN END RESULT OF INCREASING PRECIP PROBABILITIES 5 TO 10
PERCENT IN MANY LOCATIONS. PLEASE SEE THE PREVIOUS DISCUSSION BELOW
FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 13/18Z. INCREASING THUNDERSTORM CHANCES
THROUGH THE LATE MORNING AND AFTERNOON HOURS...DIMINISHING
OVERNIGHT. BRIEF WIND GUSTS GENERALLY AROUND 35-45 KTS WILL
ACCOMPANY THE STRONGER TSRA. THUNDERSTORM OUTFLOWS MAY GENERATE
BLDU/S REDUCING VSBYS TO 1SM NW OF KTUS BETWEEN 13/21Z AND 14/03Z.
CLOUD DECKS LATE THIS MORNING INTO THIS EVENING WILL GENERALLY BE AT
6-12K FT AGL. OTHERWISE...EXPECT CLOUD BASES MAINLY ABOVE 12K FT AGL
AND SURFACE WIND LESS THAN 10 KTS INTO MONDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS WEEK. OTHERWISE...GENERALLY LIGHT TERRAIN DRIVEN
WINDS WILL PREVAIL...WITH OCCASIONAL AFTERNOON GUSTS DUE TO STRONG
DAYTIME HEATING.

&&

.PREV DISCUSSION...THE LARGE-SCALE UPPER PATTERN EARLY THIS MORNING
IS CHARACTERIZED WITH A BROAD HIGH PRESSURE RIDGE OVER THE CENTRAL
CONUS AND A TROUGH NEAR THE WEST COAST. WATER VAPOR IMAGERY DEPICTS
THE DEEPER MOISTURE PLUME HAS SHIFTED WWD ACROSS THIS FORECAST
AREA...WITH THE ARC OF DEEPER MOISTURE EXTENDED FROM SONORA MEXICO
NWD ACROSS SE ARIZONA...THEN NEWD INTO NRN NEW MEXICO. MEANWHILE...
DARKENING FEATURE OVER SRN CHIHUAHUA MEXICO REPRESENTS A VORT MAX
THAT VARIOUS 12/00Z MODELS MOVE NWD ADJACENT THE ERN ARIZONA/WRN NEW
MEXICO BORDER LATER TODAY.

GIVEN THE AVAILABLE AMPLE MOISTURE...THE AFOREMENTIONED VORT MAX
THAT WILL LIKELY ENHANCE SYNOPTIC-SCALE ASCENT...AND A FAVORABLE
GENERALLY SELY MID-LEVEL FLOW REGIME...THE CHANCES FOR WESTWARD
EXPANSION OF SHOWER/TSTMS APPEARS INCREASINGLY LIKELY TODAY VERSUS
THE PAST FEW DAYS. SEVERAL HRRR SOLUTIONS HAVE BEEN CONSISTENT WITH
DEPICTING THE FIRST DEVELOPMENT OF SHOWERS/TSTMS TO OCCUR AROUND 16Z-
17Z TODAY EITHER NEAR THE CHIRICAHUA MOUNTAINS IN ERN COCHISE
COUNTY...OR FURTHER SWWD ACROSS THE HUACHUCA/PATAGONIA MOUNTAINS
ACROSS SWRN COCHISE/ERN SANTA CRUZ COUNTIES. SHOWERS/TSTMS SHOULD
THEN DEVELOP AND/OR MOVE NWWD AND ENCROACH UPON THE TUCSON METRO
AREA LATER THIS AFTERNOON.

AT ANY RATE...POPS WERE SUBSEQUENTLY INCREASED MODESTLY FROM TUCSON
EWD/SWD THIS AFTERNOON AND EVENING BASED ON THE ABOVE REASONING.
THUS...ISOLATED TO SCATTERED SHOWERS/TSTMS MAINLY EAST-TO-SOUTH OF
TUCSON BY LATE MORNING SHOULD BECOME SCATTERED TO NUMEROUS SHOWERS/
TSTMS ESPECIALLY FROM TUCSON EWD/SWD THIS AFTERNOON AND EVENING.

SEVERAL HRRR SOLUTIONS HAVE SUGGESTED THE POTENTIAL FOR BLOWING DUST
TO OCCUR FROM TUCSON NWWD ALONG THE INTERSTATE-10 CORRIDOR INTO
SOUTH CENTRAL PINAL COUNTY LATE THIS AFTERNOON AND EARLY THIS
EVENING. THUS...PATCHY BLOWING DUST WAS ADDED TO THE GRIDDED DATA
WEATHER FIELDS FROM 12/21Z TO 13/03Z. FORECAST CONFIDENCE WAS NOT
HIGH ENOUGH FOR THE ISSUANCE OF A BLOWING DUST ADVISORY FOR LATER
TODAY...HOWEVER. SHOWERS/TSTMS SHOULD DECREASE IN COVERAGE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING...AND A SLIGHT CHANCE OF
SHOWERS/TSTMS CONTINUES LATE TONIGHT FROM TUCSON EWD/SWD.

A GRADUAL REDUCTION OF SHOWER-AND-THUNDERSTORM COVERAGE IS FORECAST
TO OCCUR MON-WED MAINLY ATTRIBUTABLE TO A WEAK SWLY MID-LEVEL
STEERING FLOW REGIME. THERE WILL BE ENOUGH MOISTURE TO MAINTAIN
ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING SHOWERS/ TSTMS. AT
THIS TIME APPEARS THAT THURSDAY AND PERHAPS FRI WILL HAVE SIMILAR
COVERAGE OF SHOWERS/TSTMS VERSUS WEDNESDAY.

THE FOCUS OF ATTENTION REGARDING PRECIP CHANCES PERHAPS BY FRI
THOUGH APPEARING INCREASINGLY LIKELY BY SAT WILL BE THE NORTHWARD
MOISTURE TRANSPORT INTO THIS FORECAST AREA FROM TROPICAL SYSTEM
DOLORES. THE 12/00Z GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING
INCREASED MOISTURE TO ADVECT NWD ACROSS THE AREA...AND PARTICULARLY
ACROSS WRN SECTIONS AND FURTHER WWD INTO SRN CALIFORNIA. THESE
SOLUTIONS SEEM HIGHLY PLAUSIBLE GIVEN THE POSITIONS OF THE UPPER
HIGH OVER THE SRN CONUS...AND THE CONTINUED PRESENCE OF THE UPPER
TROUGH JUST WEST OF THE CALIFORNIA COAST.

FOR NOW...HAVE MAINTAINED A CHANCE OF SHOWERS/TSTMS FRI ACROSS MUCH
OF THE AREA...THOUGH ONLY A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS
WRN PIMA COUNTY. HAVE INCREASED POPS TO DEPICT AT LEAST A SLIGHT
CHANCE OF SHOWERS/TSTMS AREA-WIDE NEXT SAT. IF THERE IS CONTINUED
CONTINUITY AMONGST THE GFS/ECMWF SOLUTIONS...THEN POPS WILL LIKELY
BE RAISED CONSIDERABLY FOR SAT. AS AN ASIDE...SUN IS BEYOND THE
SCOPE OF THIS FORECAST PACKAGE.

SOME MINOR MODIFICATIONS TO THE FORECAST HIGH TEMPS HAS RESULTED IN
DAYTIME TEMPS THAT WILL GENERALLY BE QUITE CLOSE TO SEASONAL NORMALS
THRU THURSDAY...THEN SOME MINOR COOLING IS ON TAP BY NEXT WEEKEND.
MORE SIGNIFICANT COOLING MAY OCCUR...ESPECIALLY IF THE ENHANCED NWD
MOISTURE TRANSPORT IS REALIZED.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/FRANCIS

In the hours before

Special weather statement, Jul 12, 12:58 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1258 PM MST SUN JUL 12 2015

AZZ503-507-513-122030-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1258 PM MST SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 130 PM MST...

AT 1257 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF SONOITA...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
PATAGONIA...SONOITA AND ELGIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3157 11054 3151 11074 3172 11086 3172 11055
TIME...MOT...LOC 1957Z 164DEG 12KT 3161 11067

MEYER
Special weather statement, Jul 12, 1:46 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST SUN JUL 12 2015

AZZ507-513-122130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
146 PM MST SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
230 PM MST...

AT 144 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FORT HUACHUCA...MOVING NORTH AND NORTHEAST AT 15 MPH.
ADDITIONAL DEVELOPMENT IS EXPECTED NEAR SIERRA VISTA.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA...WHETSTONE AND
CHARLESTON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3144 11033 3160 11045 3179 11043 3164 11015
TIME...MOT...LOC 2044Z 209DEG 13KT 3161 11039

MEYER
Special weather statement, Jul 12, 1:52 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST SUN JUL 12 2015

AZZ508-511-122130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
152 PM MST SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 230 PM MST...

AT 151 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF WILLCOX...MOVING NORTH AT 20 MPH.

LOCALLY HEAVY RAINFALL...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLCOX.

LAT...LON 3223 10982 3222 11002 3242 11009 3242 10980
TIME...MOT...LOC 2051Z 180DEG 18KT 3237 10999

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:22 PM MSTSpecial Weather StatementTWC38 min
Jul 11, 5:54 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 11, 6:24 PM MSTSpecial Weather StatementTWCGraham51 min
Jul 11, 7:25 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 12, 12:58 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Jul 12, 1:46 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Jul 12, 1:52 PM MSTSpecial Weather StatementTWC38 min
Jul 12, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 12, 2:28 PM MSTSevere Thunderstorm WarningTWCGraham47 min
Jul 12, 2:41 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 12, 2:54 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 12, 3:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 12, 3:43 PM MSTFlash Flood WarningTWCGraham2 hr
Jul 12, 3:58 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Jul 12, 4:21 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 12, 4:40 PM MSTSpecial Weather StatementTWCCochise50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.